Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 72, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 23, 2022, 4:21 PM MDT for Powell County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2022, 4:21 PM MDT (22:21 UTC)
- Expired
- Aug 23, 2022, 5:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Powell County, MT
The radar
The Missoula radar (KMSX), 120 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WUUS55 KMSO 232221
SVRMSO
MTC077-232300-
/O.NEW.KMSO.SV.W.0072.220823T2221Z-220823T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
421 PM MDT Tue Aug 23 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
East central Powell County in west central Montana...
* Until 500 PM MDT.
* At 420 PM MDT, a severe thunderstorm was located 15 miles northeast
of Garrison, or 22 miles north of Deer Lodge, and is nearly
stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Elliston and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4654 11244 4669 11271 4680 11263 4678 11254
4670 11253 4670 11241 4666 11241 4665 11237
TIME...MOT...LOC 2220Z 301DEG 3KT 4669 11261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
014
WWUS55 KMSO 232253
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
453 PM MDT Tue Aug 23 2022
MTC077-232302-
/O.EXP.KMSO.SV.W.0072.000000T0000Z-220823T2300Z/
Powell MT-
453 PM MDT Tue Aug 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POWELL COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4654 11244 4669 11271 4680 11263 4678 11254
4670 11253 4670 11241 4666 11241 4665 11237
TIME...MOT...LOC 2252Z 301DEG 3KT 4668 11258
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 23, 2:45 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Missoula MT 245 PM MDT Tue Aug 23 2022 .DISCUSSION...A slow moving cut-off low pressure system, currently located along the northern Washington/British Columbia border, will continue to migrate eastward into northwest Montana through Thursday. An influx of moisture with this system will bring thunderstorm chances each afternoon and evening through Thursday. For the rest of this afternoon and evening, convection looks most favored across northwest Montana. Storm motion is expected to generally be less than 10 knots. This means that storms will likely form over the terrain with very little movement into the valleys. Under storm cores, very heavy rain will be possible. There is an outside chance that a heavy rain core could form over portions of Glacier National Park, including the Going-To-The-Sun Highway. For Wednesday into Thursday, moisture will further increase with precipitable water values over 1" (150-200% of normal) across much of western Montana and the Idaho panhandle. These values will again support very heavy rainfall under thunderstorm cores. With slightly more dynamics as the upper low approaches the region along with increased instability, convection is expected to be more widespread, especially across western Montana. Thunderstorms will again be capable of very heavy rain under their cores (0.75" per hour or more) and with the potential for convection to be more widespread, the threat for localized flash flooding is a real possibility (around 5% chance), especially if a storm forms over a recent burn scar or flood prone urban area. Gusty outflow winds up to 50 mph will also be possible ahead of these storms as they develop and move through the region. By Friday, the upper level low should have meandered into north central Montana. Atmospheric moisture levels will be on the decrease so the threat of heavy rain will be decreasing, however thunderstorms will remain a possibility. A trough of low pressure is expected to move through the region this weekend. As this trough approaches, a break down of the upper level ridge is expected on Saturday. Forecast models still vary a bit on how dramatic this ridge break down will be, but under typical patterns such as this, breezy to windy conditions can be expected. Cooler conditions, closer to seasonal normals are expected Sunday into Monday. Much drier air will also filter in with the trough, bringing an end to thunderstorm chances for at least a couple days. Forecast models continue to show high pressure building over the region for next week. Hot temperatures will return with many valleys likely reaching back into the 90s by mid week, though dry conditions will favor cool conditions at night. && .AVIATION...Thunderstorms are in the forecast again through this evening. A lack of wind shear or any stronger steering winds aloft means storms will move slowly and mostly be heavy rain producers. Thunderstorms have already begun initiating across northwest Montana and along the length of the Continental Divide. KGPI and KBTM have the greatest likelihood of seeing a storm through roughly 24/0100z. KMSO also could see a storm, though the threat looks slightly lower. Storms will largely end with sunset before more widespread convection develops Wednesday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 23, 4:07 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
407 PM MDT Tue Aug 23 2022
MTZ007-232245-
Butte/Blackfoot Region MT-
407 PM MDT Tue Aug 23 2022
...A strong thunderstorm will impact portions of east central Powell
County through 445 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Garrison, or 23 miles north of Deer Lodge, moving
east at 10 mph.
HAZARD...Half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Elliston, Avon and Finn.
This includes Highway 12 Garrison to MacDonald Pass between mile
markers 15 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4652 11243 4669 11274 4681 11268 4679 11254
4670 11253 4670 11241 4666 11241 4665 11236
TIME...MOT...LOC 2206Z 288DEG 8KT 4671 11262
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:07 PM MDT | Special Weather Statement | MSO | Powell | 38 min |
| Aug 23, 5:24 PM MDT | Areal Flood Advisory | MSO | Flathead | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.